What Causes Non-Stop Crying After DTaP Vaccines?

Most children cry after getting a shot.

Fortunately, they can usually be comforted quickly.

Historically, there has been one situation where kids might cry for longer periods of times.

Non-Stop Crying After DTaP Vaccines

The DTP vaccine was known to cause non-stop crying, for 3 hours or more in up to about 1 child out of 1,000.

“Persistent crying following DTaP (as well as other vaccines) has been observed far less frequently than it was following the use of DTP. When it occurred after DTP, it was considered to be an absolute contraindication to further doses of pertussis-containing vaccine. When it occurs following DTaP, it is considered a “precaution” (or warning). If you believe the benefit of the pertussis vaccine exceeds the risk of more crying (which, although unnerving, is otherwise benign), you can administer DTaP.”

Immunization Action Coalition on Ask the Experts about DTP

Although uncommon, it is certainly scary to have a child cry for 3 hours or more after a vaccine.

I guess that’s one good reason we don’t use the DTP vaccine anymore. On the other hand, although the newer DTaP has fewer side effects, it doesn’t work as well as the older DTP vaccine at protecting kids against pertussis.

What Causes Non-Stop Crying After DTaP Vaccines?

Some people have very wrong ideas about what caused this non-stop crying after the DTP vaccine, which is reflected in the nick-names they gave it, such as the “DTP scream,” “cry-encephalitis,” or the “encephalitic cry.”

If your child has had non-stop crying after their DTP vaccine, or DTaP vaccine for that matter, you can be reassured that they didn’t have encephalitis!

The forums of Mothering.com are notorious for pushing anti-vax misinformation, including the idea of an "encephalitic cry."
The forums of Mothering.com are notorious for pushing anti-vax misinformation, including the idea of an “encephalitic cry” after DTP vaccines.

Again, although it is scary to have your child crying non-stop for 3 hours or more, this crying is benign and has no long term effects.

So what is causing it?

It is thought to be a painful local reaction.

Remember that the next time you see a vaccine scare video about the “DTaP scream” or talk about encephalitis

What to Know About DTaP Crying

Crying non-stop for 3 hours or more after a vaccine can be scary. Fortunately, DTaP crying is not caused by encephalitis or any other terrible thing you might read about. It is a painful local reaction.

More on DTaP Crying

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.